Iowa, 2005

Hail in Iowa, November 27, 2005

November 27, 2005 · NWS DMX · 5 events in 3 counties and zones

Intense low pressure moved into Kansas during the day on the 27th. By the early evening, the low had moved into northeast Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Intense low pressure moved into Kansas during the day on the 27th. By the early evening, the low had moved into northeast Kansas. Deep moisture was drawn north into the central U.S. on a 50 kt low level jet. Dew Points were in the 50s across much of Iowa during the day. Clouds held temperatures in the 50s as well. The atmosphere became quite unstable for late November with most unstable CAPE values in the 1000 to 2000 J/kg range. Shear in the 0 to 6 km layer reached 40 to 65 kts with the Showalter Lifted Index falling to around -2 C. The storms developed and moved into the area rather quickly. Gusty winds of 35 to 50 MPH occurred with the stronger storms, along with pea to marble size hail. With the freezing level around 9000 feet, it was quite easy for the storms to produce hail. A few of the storms became strong enough to produce nickel size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Nov 27, 3:15 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Nov 27, 3:15 PM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
315 PM CST SUN NOV 27 2005

.DISCUSSION...
NUMEROUS ISSUES TO DEAL WITH THIS FORECAST PERIOD AS THE PLAINS
STORM SYSTEM TAKES SHAPE.  NEAR TERM...MODELS ARE CONSISTENT WITH
THEIR SOLUTIONS.  GFS WAS MAINLY FOLLOWED FOR ITS CONSISTENCY.
WATER VAPOR SHOWS THE UPPER LEVEL SYSTEM DIGGING AND STILL
DEEPENING.  THIS SYSTEM IS EXTREMELY DYNAMIC BUT SEVERE POTENTIAL
FOR OUR CWA IS QUESTIONABLE.  CAPE VALUES ARE WEAK (ON THE ORDER OF
200-300) BUT SHEAR IS TREMENDOUS.  THERE ARE CONCERNS THAT THE SHEAR
IS TOO STRONG FOR THE CAPE AND STORMS MAY SHEAR APART OVER THE CWA.
850MB WIND FIELDS AROUND 50KTS AND IF THIS GETS MIXED DOWN IN
CONVECTION THIS WOULD BE THE MAIN CONCERN.  HWO WILL BE UPDATED TO
ADDRESS THE MAIN THREAT BEING WIND.  MAIN TIME FOR CONVECTION OVER
THE CWA TONIGHT WILL BE FROM 00Z-06Z.

THE NEXT CONCERN IS PRECIP TYPE AND TIMING OF CHANGEOVER.  ALL
MODELS ARE ONCE AGAIN IN GOOD AGREEMENT WITH THE LOW WRAPPING UP SO
MUCH WARM AIR I HAVE A HARD TIME SWITCHING PRECIP OVER DURING THE
DAY ON MONDAY. I HAVE ADJUSTED GRIDS TO KEEP PRECIP ALL RAIN THROUGH
MID AFTERNOON.  AS THE LOW PULLS OFF TO THE NORTHEAST COLDER AIR
WILL EVENTUALLY GET PULLED DOWN ACROSS THE CWA FOR MONDAY EVENING
BUT THE DRY SLOT QUICKLY WORKS IN AS WELL.  THE RESULT WILL BE A
CHANGE OVER TO SNOW VERY LATE MONDAY AFTERNOON/MONDAY EVENING THEN
THE SNOW ENDING BY MIDNIGHT.  WE MAY SEE SOME FLURRIES FOR THE
REMAINDER OF THE NIGHT BUT NOTHING IN THE WAY OF ACCUMULATING SNOW.
TEMPS IN THE GRIDS WERE PRETTY GOOD BUT I DID MAKE SOME TIMING
ADJUSTMENTS.  MONDAYS HIGH WILL LIKELY OCCUR IN THE MORNING BEFORE
THE LOW MOVES NORTHEAST THEN STEADY OR FALLING TEMPS FOR THE REST OF
THE DAY.

THE NEXT FORECAST CHALLENGE IS WHAT TO DO WITH THE MID WEEK SYSTEM.
UKMET/EMCF AND GFS ARE ALL KEEPING THIS SYSTEM A QUICK MOVING OPEN
WAVE SO I HAD A HARD TIME WITH KEEPING PRECIP CHANCES FOR 36 HOURS.
I TRIMMED POPS TO LATE WEDNESDAY AFTERNOON AND NIGHT INTO THURSDAY
MORNING.  TEMPS COLD ENOUGH FOR SNOW THIS TIME SO NO REAL ISSUE WITH
PRECIP TYPE.

&&

.DMX WATCHES/WARNINGS/ADVISORIES..NONE.

&&

FAB
Hazardous weather outlook, Nov 27, 3:25 PM CST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
325 PM CST SUN NOV 27 2005

IAZ004>007-015>017-023>025-033-034-282130-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-SAC-CALHOUN-
325 PM CST SUN NOV 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS WILL OCCUR OVER THE AREA TONIGHT. ALTHOUGH
AN ISOLATED SEVERE STORM IS POSSIBLE...NO ORGANIZED OR WIDESPREAD
SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.

IAZ026>028-035>039-044>049-057>060-070>072-081-282130-
FRANKLIN-BUTLER-BREMER-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-AUDUBON-GUTHRIE-
DALLAS-POLK-CASS-ADAIR-MADISON-ADAMS-
325 PM CST SUN NOV 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING AND
EARLY MONDAY MORNING. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING
STRAIGHT LINE WIND GUSTS NEAR 60 MPH. IN ADDITION...AN ISOLATED
BRIEF TORNADO CANNOT BE RULED OUT. A LESSER HAIL THREAT WILL
EXIST WITH ISOLATED ONE INCH HAIL POSSIBLE. WHILE SCATTERED STORMS
WILL OCCUR THROUGH THE ENTIRE EVENING...A LINE OF STRONG THUNDERSTORMS
IS EXPECTED TO LIFT NORTHEAST INTO SOUTHERN IOWA BY EARLY EVENING
AND THEN PUSH INTO CENTRAL IOWA BY 9 PM. THESE STORMS WILL QUICKLY
LIFT THROUGH THE AREA AND WILL DIMINISH TO SHOWERS BY 3 AM IN MOST
AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THIS EVENING AND EARLY MONDAY MORNING.

IAZ050-061-062-073>075-082>086-092>097-282130-
TAMA-JASPER-POWESHIEK-WARREN-MARION-MAHASKA-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
325 PM CST SUN NOV 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING. THE
MAIN THREAT FROM THESE STORMS WILL BE DAMAGING STRAIGHT LINE WIND
GUSTS NEAR 65 MPH. IN ADDITION...AN ISOLATED TORNADO CANNOT BE
RULED OUT. A LESSER HAIL THREAT WILL EXIST WITH ISOLATED ONE INCH
HAIL POSSIBLE. A LINE OF THUNDERSTORMS IS EXPECTED TO LIFT
NORTHEAST INTO SOUTHERN IOWA BY EARLY EVENING. THESE STORMS WILL
QUICKLY LIFT THROUGH THE AREA AND WILL DIMINISH TO SHOWERS BY
MIDNIGHT IN MOST AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THIS EVENING.

The radar

The Des Moines radar (KDMX), 103 km away, was scanning. The volume nearest the first event began at 23:20 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Wayne

When
November 27, 5:20 PM CST
Where
Wayne County, 5 mi SW of Humeston
Measured
0.88 in hail
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
40.817, -93.550

Hail, Wayne

When
November 27, 5:22 PM CST
Where
Wayne County, 1 mi W of Humeston
Measured
0.88 in hail
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
40.867, -93.500

Hail, Warren

When
November 27, 5:53 PM CST
Where
Warren County, 4 mi NNW of Lacona
Measured
0.88 in hail
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
41.250, -93.417

Hail, Warren

When
November 27, 6:13 PM CST
Where
Warren County, 1 mi E of Hartford
Measured
0.88 in hail
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
41.467, -93.400

Hail, Jasper

When
November 27, 6:46 PM CST
Where
Jasper County, 4 mi N of Mingo
Measured
1 in hail
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
41.817, -93.283

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5480757, 5480758, 5480759, 5480760, 5480761.